Hail, Kankakee
- When
- May 2, 7:39 AM CST to 7:41 AM CST
- Where
- Kankakee County, Bourbonnais
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.150, -87.880
Pea to nickel size hail was reported in Bourbonnais.
Isolated strong to severe storms formed during the morning and evening hours of May 2nd, producing mainly small hail and a few reports of wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Isolated strong to severe storms formed during the morning and evening hours of May 2nd, producing mainly small hail and a few reports of wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 2, 5:47 AM CST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
647 AM CDT FRI MAY 2 2008
.DISCUSSION...
300 AM CDT
MAIN CONCERN THIS FCST ISSUANCE DEALS WITH TSTM PROBABILITY AND
THE TIMING THEREOF. HAVE BASED MOST OF TDYS FCST ON CURRENT
RADAR/SATLT TRENDS. FIRST IMPULSE HAS SUPPORTED ELEVATED TSTMS
FROM WRN WI INTO NWRN IL. PROFILERS SHOW FAIRLY STG SWLY 925/850
MB WINDS FEEDING THIS LINE AND EXPECT IT WILL CONTINUE INTO THE
MID MRNG HRS. THIS BATCH WOULD EFFECT MAINLY NRN PORTION OF FA
THIS MRNG AS LINE MOVEMENT TURNS MORE ELY AS IT NEARS CREAST OF
LARGER SCALE H5 RIDGE. GIVEN MOISTURE RICH ENVIRONMENT THRU 800 MB
AND DECENT LLJ...STILL EXPECT SOME FLARE UP OF CONVECTION OVR FA
ERLY THIS MRNG. THIS ACTIVITY SHOULD WEAKEN DIURNALLY BY NOON.
STMS THEN EXPECTED TO REDEVELOP MID-LATE AFTN AHD OF COLD FRONT.
DEGREE OF INSTABILITY IS NOT EXACTLY IMPRESSIVE...BUT WIND
PROFILES DO BECOME QUITE FAVORABLE FOR STORM DVLPMT...WITH STORM-
RELATIVE HELICITY FCST IN EXCESS OF 225 BY AFTN. LATE AFTN ERLY
EVENING FROPA IS ALSO CONDUCIVE FOR AREA TO GET IN ON TSTM RE
DVLPMT LATE THIS AFTN. THERFORE...DESPITE GUIDANCE SUGGESTING HIER
TSTM PROBABILIES TO N IN AREA OF STGR SHEAR/HELICITY...AND TO S IN
AREA OF GREATER INSTABILITY /IE...THE OL CHICAGO SPILT/...WILL
CONTINUE WITH LIKELY POPS. WILL END PRECIP FROM W-E THIS EVENING
AS DRY SWLY FLOW KICKS IN BHD FRONT. OCCLUDED LOW THEN FCST TO
DRIFT SLOWLY EWD ACROSS SRN WI ON SAT. PROXIMITY OF THIS FEATURE
AND ITS ASSD COLD POOL ALOFT SUGGESTS ANY POST FRONTAL CLRG TNGT
WILL BE SHORT LIVED AS WRAP ARND STRATOCU AND INTERMITTENT SHWRS
DVLP ERLY ON SAT. H5 HGTS FCST TO DROP ABOUT 130 M IN 12 HRS
ENDING 12Z SAT. THIS TO HELP IN LWRG CONVECTIVE TEMPS INTO UPR 40S
BY SAT MRNG...SO EXPECT AREA TO CU-UP QUICKLY SAT MRNG.
SYS THEN TO EJECT NEWD AS AN OPEN WAVE SAT NGT-SUN...WITH HI PRES
BUILDING IN ACRS MIDWEST BY SUN. WITH CLRG SKIES LIGHT WINDS AND
RESIDUAL COOL AIR OVR RGN...WILL UNDERCUT FCST MINS FOR SAT NIGHT
A BIT...FAVORING COOLER MET MOS NUMBERS.
SUNDAY THE BETTER OF THE TWO WEEKEND DAYS WITH SFC RIDGE OVR AREA
PROVIDING GENLY CLR SKIES AND LIGHT WINDS. TEMPS SHOULD REBOUND
WELL FROM SATURDAY...WITH DRY AIR AND AMPLE SUNSHINE ALLOW AFTN
TEMPS TO TOP OUT NR SEASONAL NORMS.
NXT WX SYS THAT MAY EFFECT AREA IS FCST TO DVLP SUN NGT INTO
MONDAY AS DIGGING SHRT WAVE MOVES FROM CNTRL CANADA INRO UPR
GRTLKS RGN. ASSD SFC COLD FRONT IS EXPECTED TO REACH NRN IL BY MON
EVENING. HOWEVER...SINCE THERES LTL UPPER SUPPORT TO WORK WITH AS
DYNAMICS ASSD WITH THIS FEATURE ROTATE EWD WELL TO N OF AREA...AND
AMS REMAINS FAIRLY DRY WITH LLVL MOISTURE RETURN REFOCUSING OVR
PLAINS STAS...WILL JUST BRING IN AN INCR IN CLOUD COVER AND KEEP
FCST DRY THRU MON.
MERZLOCK
&&
.AVIATION...
12Z TAFS...OVERALL FEW CHANGES FROM PREVIOUS FORECAST WITH FOCUS
ON THE FIRST HALF OF THE PERIOD. AREA OF RAIN WITH EMBEDDED
THUNDER OVER SOUTHEAST IOWA INTO NORTHERN MO WILL CONTINUE
LIFTING NORTHEAST THIS MORNING AS A SQUALL LINE CONTINUES MOVING
EAST ACROSS CENTRAL AND SOUTHERN IL. QUESTION IS HOW LONG THIS
PRECIP WILL MAINTAIN ITSELF BEFORE BEGINNING TO WEAKEN...IF IT
WEAKENS. IN ADDITION...SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ACROSS CENTRAL IL AND THIS ACTIVITY IS ALSO LIFTING
NORTHEAST. CURRENT TRENDS SUGGEST CHANCES FOR CONVECTION AT THE
TAFS WILL REMAIN FOR MOST OF THE MORNING. SO HAVE STARTED VCTS AN
HR EARLIER AT 14Z AND EXPANDED TEMPO BY AN HR STARTING AT 15Z.
TIMING MAY HAVE TO BE ADJUSTED BUT APPEARS TAFS WILL BE DRY FOR
ANOTHER FEW HRS. THIS PRECIP WILL LIKELY STABILIZE THINGS FOR A
FEW HRS THIS AFTERNOON. CONFIDENCE IS STILL LOW WITH PRECIP
CHANCES WITH FROPA LATE THIS AFTERNOON AND THIS EVENING. BOTH THE
NAM/GFS SUGGEST CONVECTION DEVELOPING ACROSS NORTHWEST INDIANA
THIS EVENING...THUS TAFS COULD END UP DRY OR ON THE BACK SIDE OF
DEVELOPING PRECIP. HOWEVER HAVE MAINTAINED CURRENT FORECAST WITH
TEMPO THUNDER AHEAD OF THE FRONT FOR NOW.
SOME PATCHY MVFR CIGS DEVELOPED AROUND SUNRISE AND AS PRECIP
ARRIVES THIS MORNING EXPECT CIGS TO DIP BACK TO HIGH MVFR AND
CERTAINLY BRIEFLY LOWER CONDITIONS IN ANY HEAVIER SHOWERS AND TS.
SOUTHERLY WINDS INCREASE THIS MORNING BUT NOT SURE GUSTS WILL GET
AS HIGH AS 30KTS. BACKED OFF SLIGHTLY WITH THIS FORECAST AND WINDS
MAY NEED TO BE LOWERED FURTHER...ESPECIALLY CLOSER TO THE WI
BORDER. GUSTS DIMINISH WITH SUNSET AS WINDS TURN SOUTHWEST THIS
EVENING. CMS
&&
.MARINE...
225 AM...LOW PRESSURE OVER THE PLAINS WILL MOVE NORTHEAST ACROSS
THE WESTERN LAKES TONIGHT THEN MOVE NORTHEAST ACROSS ONTARIO
SATURDAY. A WARM FRONT WILL SLOWLY MOVE NORTH ACROSS LAKE MICHIGAN
TODAY AND TONIGHT TURNING WINDS SOUTHERLY. WHILE GRADIENT WOULD
SUPPORT 15-25KTS AND PERHAPS 30KTS...SOME QUESTION AS TO HOW HIGH
WINDS WILL BECOME OVER COOLER AND MORE STABLE WATERS. BUT EXPECT
WINDS TO INCREASE TO 15-25KTS BY EVENING...ESPECIALLY OVER THE
SOUTHERN HALF OF THE LAKE.
A COLD FRONT PUSHES EAST ACROSS THE LAKE SATURDAY EVENING...WITH
WINDS TURNING NORTHWEST AND INCREASING TO AS HIGH AS 30KTS. BUT
SPEEDS QUICKLY DIMINISH SUNDAY AS HIGH PRESSURE MOVES ACROSS THE
SOUTHERN LAKES AND OHIO VALLEY. A WEAK LOW MAY INCREASE SOUTHERLY
WINDS SUNDAY NIGHT INTO MONDAY BUT HIGH PRESSURE OVER THE LAKES
EARLY NEXT WEEK SHOULD KEEP SPEEDS RATHER LIGHT. CMS
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 9 PM CDT THIS
EVENING FOR LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 430 AM CDT FRI MAY 2 2008 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 022130- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 430 AM CDT FRI MAY 2 2008 /530 AM EDT FRI MAY 2 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA LATE THIS AFTERNOON AND THIS EVENING. HAIL AND DAMAGING WINDS ARE THE MAIN THREAT. AREAS AFFECTED AND TIMING: THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE REGION THROUGH EARLY THIS EVENING. THE GREATEST THREAT AND COVERAGE OF STORMS IS EXPECTED TO BE LATE THIS AFTERNOON AND EARLY THIS EVENING. DISCUSSION: THE MIDWEST WILL BE IN THE WARM SECTOR OF A DEEP LOW PRESSURE LOCATED OVER THE MISSOURI VALLEY. THE AIR ACROSS THE REGION WILL BE MARGINALLY UNSTABLE...HOWEVER...WIND PROFILES WILL BE SUPPORTIVE OF SOME STRONGER STORMS WITH A POTENTIAL FOR DAMAGING WIND GUSTS. PORTIONS OF THE ROCK AND PECATONICA RIVERS WILL REMAIN IN FLOOD. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PORTIONS OF THE ROCK AND PECATONICA RIVERS WILL REMAIN IN FLOOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON AND THIS EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-022130- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 430 AM CDT FRI MAY 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. A SMALL CRAFT ADVISORY HAS BEEN ISSUED AND IS IN EFFECT FROM LATE THIS MORNING...THROUGH THIS EVENING. THUNDERSTORMS ARE EXPECTED...MAINLY LATE THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG WINDS AND HIGH WAVES MAY LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT SATURDAY INTO SATURDAY NIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-022130- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 430 PM CDT FRI MAY 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO MERZLOCK
The Chicago radar (KLOT), 53 km away, was scanning. The volume nearest the first event began at 13:39 UTC.
4 thunderstorm wind, 2 hail, 2 lightning, 1 heavy rain. Local standard time, as filed.
Pea to nickel size hail was reported in Bourbonnais.
Lightning struck a barn and started a fire. The fire spread to a parked car nearby.
Lightning struck a high voltage transmission line near the intersection of Stearns Road and Route 59 which knocked out two distribution substations which caused 45,000 customers to loose power.
Shingles were blown off a house and small tree limbs were blown down.
A two foot diameter tree was blown down across a road.
Penny size hail was reported two miles south of Route 20 on Route 25.
One and one half inches of rain was reported in 15 minutes.
Wind gusts were estimated to 60 mph at Central and Foster in Chicago.
A gust to 59 mph was measured at Marshall High School in Chicago.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94510, 95057, 95050, 94534, 94531, 94524, 94537, 95017, 95052.